(800) 973-1540

How long does it take for Rivastigmine to get out of one's system?

1 answer | Last updated: Aug 09, 2010
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
My husband has been taking Rivastigmine for about 2 months because we think he has early onset Alzheimer's. He was doing o.k. on 6mg. daily: 3mg-a.m. & 3mg.p.m., until about 3 weeks ago. He started having difficulty breathing (has emphysema) so more trouble than normal, difficulty swallowing and tremors which he never has had before. The tremors are bad now and more like seizures. We have stopped the meds altogether, but what I'm needing to know is how long does it take for the medication to get out of your system so we will know if this is the issue or not?
 

Answers
Caring.com User - William Simonson
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Pharmacist William Simonson, also known as "Dr. Si", is a board-certified geriatric pharmacist who is dedicated to improving medication use by seniors. He is...
answered...

How long to get medications out of system

Rivastigmine has a short half-life of about 1 ½ hours. Normally we say that a drug has been eliminated from the body See also:
The Stages of Alzheimer's: What to Expect

See all 887 questions about Alzheimer's and Other Dementias
after 3 to 5 half-lives so, in the case of rivastigmine, it should be eliminated, at least from the bloodstream, in 8 hours. However, the actual pharmacologic effect of rivastigmine lasts around ten hours. In any case any direct side effects caused by this medication should have resolved in a day or two after stopping the medicine.

What you are describing are not typical side effects associated with rivastigmine but I always say that "any drug can cause any side effect." If the symptoms that he experienced were due to the rivastigmine I would have expected them to occur sooner rather than after taking the medication for more than a month, however, other medications that he might also be taking as well as other health conditions can influence a medication's beneficial as well as adverse side effects.

You might want to consider reporting your husband's problems to the US Food and Drug Administration (FDA) through their adverse event reporting program. Health professionals and consumers are encouraged to submit information on adverse events which are associated with medication use. The FDA tracks all data submitted and if what you describe is reported by others they might be able to identify a pattern and determine that it is related to the rivastigmine. This would enable the FDA to alert other patients to this potential problem. You can access the ["Med Watch Online Voluntary Submission Form 3500"] (https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm) online. It takes about 10 minutes to fill out the form.

 

 
Ask a question Ask a question | Add an answer Add an answer